Advertisement

Dermatology pp 275-291 | Cite as

Drug Eruptions

  • Otto Braun-Falco
  • Gerd Plewig
  • Helmut H. Wolff
  • Richard K. Winkelmann

Abstract

Drug eruptions are changes of the skin and mucous membranes which occur as undesirable side effects after the administration of the usual, normally nontoxic, dosage, i.e., after oral administration, after intracutaneous, subcutaneous, intramuscular, or intravenous injection, and also after inhalation or the absorption of drugs via the skin or mucous membranes (eye or nose drops, suppositories, vaginal suppositories, etc.).

Synonyms

Toxic or allergic drug-induced exanthema Toxicodermia drug exanthema drug intolerance of the skin Toxic epidermal necrolysis(TEN) epider-molysis mecroticanscombustiformis Epidermolysis acuta Scalded skin syndrome Purpua chronica progressiva Progressive pigmentary dermatosis Schamberg’s disease Embolia curis medicamentosa Skin necroses occurring after an intramuscular injection Zosteriform skin necroses Livedo-like dermatitis Skin necroses ressembling an infarct Nicolaus syndrome 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography: Drug Eruptions

  1. Baer RL (1987) Hämatogenes Kontaktekzem durch Arzneimittel. In: Braun-Falco O, Schill W-B (eds) Fortschritte der praktischen Dermatologie und Venerologie, vol 11. Springer, Berlin, pp 265–268CrossRefGoogle Scholar
  2. Baker H (1986) Drug reactions. In: Rook AJ, Wilkinson DS, Ebling RIG et al. (eds) Textbook of dermatology, vol 2, 4th edn. Blackwell, OxfordGoogle Scholar
  3. Bauer CP (1986) Stichprovokation zur Diagnostik von Insektengift-Allergien? Allergologie 9: 14–17Google Scholar
  4. Bigby M, Stern R (1985) Cutaneous reactions to nonsteroidal anti-inflammatory drugs: A review. J Am Acad Dermatol 12: 866–876PubMedCrossRefGoogle Scholar
  5. Bork K (1985) Kutane Arzneimittelnebenwirkungen. Schattauer, StuttgartGoogle Scholar
  6. Braun-Falco O, Bandmann HJ (1970) Das Lyell-Syndrom. Huber, BernGoogle Scholar
  7. Bronner AK, Hood AF (1983) Cutaneous complications of chemotherapeutic agents. J Am Acad Dermatol 9: 645–653PubMedCrossRefGoogle Scholar
  8. Bruinsma W (1987) A guide to drug eruptions. The file of adverse reactions to the skin, 4th edn. AmsterdamGoogle Scholar
  9. Commens C (1983) Fixed drug eruption. Australas J Dermatol 24: 1–8PubMedCrossRefGoogle Scholar
  10. DeSwarte RD (1980) Drug allergy. In: Patterson R (ed) Allergic diseases. Diagnosis and management, 2nd edn. Lippincott, Philadelphia, pp 452–583Google Scholar
  11. DeSwarte RD (1984) Drug allergy–problems and strategies. J Allergy Clin Immunol 74: 209–221PubMedCrossRefGoogle Scholar
  12. Dukor P, Kallos P, Schlumberger HD et al. (eds) (1980) Pseudo–allergic reactions, vols 1–4. Karger, BaselGoogle Scholar
  13. Dunagin WG, Millikan LE (1980) Drug eruptions. Med Clin North Am 64: 983–1003PubMedGoogle Scholar
  14. Fellner MJ, Zeide DA (eds) (1986) Unexpected drug reactions. Clin Dermatol 4: 1–203Google Scholar
  15. Goerz G, Ruzicka T (1978) Lyell-Syndrom. Grosse Scr. I I. Grosse, BerlinGoogle Scholar
  16. Goldstein RA (1984) Drug allergy: prevention, diagnosis, treatment. J Allergy Clin Immunol 74: 549–550CrossRefGoogle Scholar
  17. Guillaume JC, Roujeau JC, Revuz J et al. (1987) The culprit drugs in 87 cases of toxic epidermal necrolysis ( Lyell’s syndrome ). Arch Dermatol 123: 1166–1170PubMedCrossRefGoogle Scholar
  18. Heimbach DM, Engrav LH, Marvin JA et al. (1987) Toxic epidermal necrolysis. A step forward in treatment. JAMA 257: 2171–2175PubMedCrossRefGoogle Scholar
  19. Ippen H (1976) Photoallergien: Pathogenese und Therapie. In: Braun-Falco O, Marghescu S (eds) Fortschritte der praktischen Dermatologie und Venerologie, vol 8. Springer, Berlin, pp 177–182Google Scholar
  20. Jung EG (1972) Photoallergie. Z Hautkr 47: 329–334Google Scholar
  21. Kauppinen K, Stubb S (1984) Drug eruptions: causative agents and clinical types. A series of in-patients during a 10-year period. Acta Derm Venereol (Stockh) 63: 320–324Google Scholar
  22. Kienitz T, Braun-Falco O (1976) Umschriebene Hautnekrosen nach intramuskulärer Injektion. Münch Med Wochenschr 118: 1515–1518Google Scholar
  23. Krebs A (1986) Drug eruptions: pathogenesis, diagnosis, and clinical manifestations. In: Champion RH (ed) Recent advances in dermatology, vol 7. Churchill Livingstone, Edinburgh, pp 55–175Google Scholar
  24. Kuokkanen L (1972) Drug eruptions: a series of 464 cases in the Department of Dermatology, University of Turku, Finland, during 1966–1970. Acta Allergol 27: 407–438PubMedCrossRefGoogle Scholar
  25. Levantine A, Almeyda J (1977) Drug reactions. In: Rook A (ed) Recent advances in dermatology, vol 4. Churchill Livingstone, Edinburgh, pp 351–380Google Scholar
  26. Levy G (1986) Kinetics of drug action: an overview. J Allergy Clin Immunol 78: 754–761PubMedCrossRefGoogle Scholar
  27. Mackie RM (1986) Drug eruptions. In: Mackie RM (ed) Clinical dermatology: an illustrated textbook, 2nd edn. Oxford University Press, Oxford, pp 226–238Google Scholar
  28. Marghescu S (1987) Fixe toxische Arzneiexantheme. In: Braun-Falco O, Schill WB (eds) Fortschritte der praktischen Dermatologie und Venerologie, vol 11. Springer, Berlin, 269–271CrossRefGoogle Scholar
  29. Merk HF (1987) Drugs and hairgrowth. Z Hautkr 11: 837–838Google Scholar
  30. Meyler L, Herxheimer A (eds) (1972) Side effects of drugs. A survey of unwanted effects of drugs reported in 1968–1971. Excerpta Medica, AmsterdamGoogle Scholar
  31. Pevny I, Röckl H (1975) Arzneimittelbedingte allergische Hautreaktionen vom kutan-vaskulären Typ. Munch Med Wochenschr 117: 9–16Google Scholar
  32. Plewig G (1987) Akneiforme Arzneireaktion und provozierte Akne. In: Braun-Falco O, Schill WB (eds) Fortschritte der praktischen Dermatologie und Venerologie, vol 11. Springer, Berlin, pp 280–286CrossRefGoogle Scholar
  33. Przybilla B, Ring J (1986) Hyposensibilisierungsbehandlung der Hymenopterengiftallergie: Aspekte der Indikationsstellung und Dosierung. Allergologie 9: 2–10Google Scholar
  34. Przybilla B, Schwab-Przybilla U, Ruzicka T et al. (1987) Phototoxicity of non-steroidal anti-inflammatory drugs demonstrated in vitro by a photo-basophil-histamine-release test. Photodermatology 4: 73–78PubMedGoogle Scholar
  35. Ring J (1988) Angewandte Allergologie, 2nd edn. M M W-Medizin, MunichGoogle Scholar
  36. Ring J, Meßmer K (1977) Incidence and severity of anaphylactoid reactions to colloid volume substitutes. Lancet 1: 456–459Google Scholar
  37. Roujeau JC, Huynh TN, Bracq C et al. (1987) Genetic susceptibility to toxic epidermal necrolysis. Arch Dermatol 123: 1171–1173PubMedCrossRefGoogle Scholar
  38. Schulz KH (1972) Syndrome der Arzneimittelallergie. Z Hautkr 47: 319–328Google Scholar
  39. Schulz KH (1974) Arzneimittelallergische Reaktionen der Haut. In: Gronemeyer W (ed). Fischer, Stuttgart, pp 177–188Google Scholar
  40. Sehgal VN, Gangwani OP (1987) Fixed drug eruptions: current concepts. Int J Dermatol 26: 67–74PubMedCrossRefGoogle Scholar
  41. Steigleder GK, Merk H (1987) Arzneimittelprovozierte Akne. In: Braun-Falco O, Schill W-B (eds) Fortschritte der praktischen Dermatologie und Venerologie, vol 11. Springer, Berlin, pp 272–279CrossRefGoogle Scholar
  42. Van Arsdel PP Jr (1982) Allergy and adverse drug reactions. J Am Acad Dermatol 6: 833–845CrossRefGoogle Scholar
  43. Van Arsdel PP Jr (1983) Adverse drug reactions. In: Middleton E Jr, Reed CE, Ellis EF (eds) Allergy: principles and practice, 2nd edn, vol 2. Mosby, St. LouisGoogle Scholar
  44. Weck AL de (1986) Drugs as allergens. J Allergy Clin Immunol 78: 1047–1050PubMedCrossRefGoogle Scholar
  45. Wintroub BU, Stern R (1985) Cutaneous drug reactions: pathogenesis and clinical classification. J Am Acad Dermatol 13: 167–179PubMedCrossRefGoogle Scholar
  46. Wintroub BU, Stern RS, Arndt KA (1987) Cutaneous reactions to drugs. In: Fitzpatrick TB, Eisen AZ, Wolff K et al (eds) Dermatology in general medicine, 3rd edn. McGraw Hill, New York, pp 1353–1366Google Scholar
  47. Wolff K, Winkelmann RK (eds) (1980) Vasculitis. Lloyd-Luke, LondonGoogle Scholar
  48. Zürcher K, Krebs A (1980) Hautnebenwirkungen interner Arzneimittel. Karger, BaselGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1991

Authors and Affiliations

  • Otto Braun-Falco
    • 1
  • Gerd Plewig
    • 2
  • Helmut H. Wolff
    • 3
  • Richard K. Winkelmann
    • 4
  1. 1.Dermatologische Klinik und PoliklinikLudwig-Maximilians-Universität MünchenMünchen 2Federal Republic of Germany
  2. 2.Hautklinik der Heinrich-Heine-UniversitätDüsseldorfFederal Republic of Germany
  3. 3.Klinik für Dermatologie und VenerologieMedizinischen Universität zu LübeckLübeck 1Federal Republic of Germany
  4. 4.Dermatology — Dermatopathology, Mayo ClinicMayo Medical SchoolRochesterUSA

Personalised recommendations